Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 74, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 1997, 4:47 PM EDT for Yadkin County, North Carolina. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 1997, 4:47 PM EDT (20:47 UTC)
- Expired
- Jul 28, 1997, 5:20 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Yadkin County, NC
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:00 PM EDT | Thunderstorm Wind | Yadkinville, NC | |
| Jul 28, 5:03 PM EDT | Thunderstorm Wind | Yadkinville, NC | |
| Jul 28, 5:07 PM EDT | Thunderstorm Wind | Lone Hickory, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 282048 RRA SVRRNK NCC197-282120- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 447 PM EDT MON JUL 28 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 520 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN NORTH CAROLINA ...YADKIN COUNTY AT 447 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 29 MILES SOUTH OF MT AIRY OR IN THE VICINITY OF COURTNEY MOVING SOUTHEAST AT 10 MPH. THIS IS A DANGEROUS STORM. MOVE TO THE INTERIOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS. NOGUEIRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:00 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 28, 2:00 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 200 PM EDT MON JUL 28 1997 JUST A FEW THUNDERSHOWERS ON DOPPLER FOR NOW - ALL S&W OF OUR FA. MODELS BRING COLD FRONT ACROSS AREA OVERNIGHT AND BY TUE EVE HAVE IT WELL SOUTH OF FA. NGM TIMING NOT REALISTIC AND ETA PREFERRED ALTHO IT APPEARS A LITTLE TOO FAST - BY 4-6 HRS. SHRA/TSRA BREAKING OUT AHEAD OF FRONT LATER TODAY AND OVRNIGHT... WOULD THINK 40 POPS ABT RIGHT AS PER FWCS. FWC TEMPS BALLPARK TOMORROW AND HOPEFULLY SO FOR WED... RNK 68/82/57/79 4200 ROA 70/86/63/82 4200 BLF 67/79/58/76 4200 LYH 70/83/62/82 4200 DAN 74/86/65/84 4300 MG
In the hours before
Special weather statement, Jul 28, 11:55 AM EDT, 4 hours 52 minutes before
NCZ004>006-020-281800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT MON JUL 28 1997
... EXCESSIVE HEAT WARNING THIS AFTERNOON ...
TEMPERATURES SOARING INTO THE MID 90S THIS AFTERNOON IN COMBINATION
WITH HIGH RELATIVE HUMIDITIES WILL PUSH THE HEAT INDEX OR APPARENT
TEMPERATURE INTO THE DANGEROUS RANGE.
HEAT INDEX VALUES ARE EXPECTED TO EXCEED 110 DEGREES THIS
AFTERNOON. WHEN THE HEAT INDEX REACHES THESE VALUES... SERIOUS
HEALTH RISKS ARE POSED, INCLUDING HEAT STROKE, EXHAUSTION AND
BREATHING DIFFICULTIES. TO MINIMIZE THE RISKS ASSOCIATED WITH
THESE TEMPERATURES...
STAY INDOORS...PREFERRABLY WITH AIR CONDITIONING OR FANS.
DO NOT OVER-EXERT YOURSELF... TAKE IT EASY.
IF OUTSIDE... WEAR LIGHT COLORED - LOOSE FITTING CLOTHING.
WEAR A HAT.
DRINK PLENTY OF FLUIDS... NON-ALCOHOLIC.
THE OPPRESSIVE HEAT SHOULD BE DISPLACED ON TUESDAY AS A COLD FRONT
USHERS IN COOLER AND DRIER AIR.
MGSpecial weather statement, Jul 28, 11:57 AM EDT, 4 hours 50 minutes before
NCZ004>006-020-281800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT MON JUL 28 1997
... EXCESSIVE HEAT WARNING THIS AFTERNOON ...
TEMPERATURES SOARING INTO THE MID 90S THIS AFTERNOON IN COMBINATION
WITH HIGH RELATIVE HUMIDITIES WILL PUSH THE HEAT INDEX OR APPARENT
TEMPERATURE INTO THE DANGEROUS RANGE.
HEAT INDEX VALUES ARE EXPECTED TO EXCEED 110 DEGREES THIS
AFTERNOON. WHEN THE HEAT INDEX REACHES THESE VALUES... SERIOUS
HEALTH RISKS ARE POSED, INCLUDING HEAT STROKE, EXHAUSTION AND
BREATHING DIFFICULTIES. TO MINIMIZE THE RISKS ASSOCIATED WITH
THESE TEMPERATURES...
STAY INDOORS...PREFERRABLY WITH AIR CONDITIONING OR FANS.
DO NOT OVER-EXERT YOURSELF... TAKE IT EASY.
IF OUTSIDE... WEAR LIGHT COLORED - LOOSE FITTING CLOTHING.
WEAR A HAT.
DRINK PLENTY OF FLUIDS... NON-ALCOHOLIC.
THE OPPRESSIVE HEAT SHOULD BE DISPLACED ON TUESDAY AS A COLD FRONT
USHERS IN COOLER AND DRIER AIR.
MGSpecial weather statement, Jul 28, 12:31 PM EDT, 4 hours 16 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-281835- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1231 PM EDT MON JUL 28 1997 ... THUNDERSTORMS MAY BECOME LOCALLY SEVERE LATER TODAY ... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE MID ATLANTIC LATER THIS AFTERNOON AND THIS EVENING. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES SLOWLY SOUTHEAST FROM THE GREAT LAKES INTO THE MID ATLANTIC REGION. IN ADDITION... WARM HUMID AIR IN PLACE OVER THE REGION IS BEING HEATED AND BECOMING LESS STABLE. THIS WILL ENHANCE THUNDERSTORM DEVELOPMENT AND MAY ALLOW SOME THUNDERSTORMS TO REACH SEVERE LEVELS. THE PRIMARY THREAT FROM THESE STORMS WILL BE FROM DAMAGING WINDS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MG
Special weather statement, Jul 28, 12:32 PM EDT, 4 hours 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-281835- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1231 PM EDT MON JUL 28 1997 ... THUNDERSTORMS MAY BECOME LOCALLY SEVERE LATER TODAY ... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE MID ATLANTIC LATER THIS AFTERNOON AND THIS EVENING. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES SLOWLY SOUTHEAST FROM THE GREAT LAKES INTO THE MID ATLANTIC REGION. IN ADDITION... WARM HUMID AIR IN PLACE OVER THE REGION IS BEING HEATED AND BECOMING LESS STABLE. THIS WILL ENHANCE THUNDERSTORM DEVELOPMENT AND MAY ALLOW SOME THUNDERSTORMS TO2 REACH SEVERE LEVELS. THE PRIMARY THREAT FROM THESE STORMS WILL BE FROM DAMAGING WINDS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MG
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.